Why Does Steroid Use Lead to Gynecomastia?
When it comes to aesthetic “fears,” developing man boobs is high on the list for many men. Although this growth commonly occurs with puberty, weight gain, and with hormonal changes later in life, the enlargement of male breast tissue is frequently associated with the use of anabolic steroids.
What Causes Gynecomastia?
Gynecomastia is the technical term for the enlargement of breast tissue in men. Male breast tissue has a similar makeup as female breast tissue, and breast development is caused by the same thing in both men and women: an increased level of estrogen. Even though estrogen is the hormone responsible for the development of female attributes, men also carry small amounts of it. The levels of estrogen in men are minimal in comparison to testosterone levels, and therefore, naturally occurring estrogen generally does not create gynecomastia. Gynecomastia will only develop when there is an imbalance between the levels of these two hormones.
Gynecomastia and Bodybuilders
Bodybuilders often have the highest risk of developing gynecomastia as they often rely on the use of anabolic steroids in order to promote muscle growth and enhance their athletic performance. These steroids are synthetic substances designed to increase the growth of muscle tissue, similar to the way that naturally producing testosterone does. Unfortunately, the use of them can also adversely affect the production of testosterone, leading to the imbalance between testosterone and estrogen and the growth of glandular breast tissue.
Prolonged anabolic steroid usage will be more likely to lead to the development of noticeable and even substantial gynecomastia. Stopping it can limit the development of future breast enlargement but typically will not result in its disappearance or even reduction in size. Even just one cycle can lead to this breast growth. The only option then for treatment would be gynecomastia surgery, or male breast reduction, which involves the surgical removal of the enlarged breast tissue in order to re-create a more masculine appearing chest.
If you are suffering from gynecomastia because of anabolic steroid usage, contact Dr. Turkeltaub at the Arizona Center for Aesthetic Plastic Surgery today at 480-451-3000.